Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 22, 2003, 5:16 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 22, 2003, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 222116 SVRBOX MAC017-027-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 516 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS * UNTIL 600 PM. * AT 512 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STERLING...OR ABOUT 7 MILES SOUTH OF LEOMINSTER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOLTON...HUDSON AND HARVARD AROUND 525 PM STOW...MAYNARD AND ACTON AROUND 535 PM CONCORD...LINCOLN AND CARLISLE AROUND 550 PM BEDFORD AND BILLERICA AROUND 555 PM. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WIND...VERY FREQUENT CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. GET AWAY FROM OPEN FIELDS...BODIES OF WATER...AND TALL OBJECTS. $$ LAT...LON 4251 7176 4235 7182 4238 7128 4256 7125
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:28 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 22, 4:28 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED MARINE HEADLINES
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT FRI AUG 22 2003
.SHORT TERM (TONIGHT AND SATURDAY)...
MAIN CONCERN WILL BE THE PASSAGE OF A COLD FRONT THIS EVENING.
THE FRONT IS EXPECTED TO EXTEND FROM CAPE ANN TO WILLIMANTIC CT ABOUT
8 PM...THEN EXIT CAPE COD AND THE ISLANDS AFTER MIDNIGHT.
HIGH PRESSURE SHOULD BUILD ACROSS THE GREAT LAKES SATURDAY...BUT
USHER DRIER AIR INTO SOUTHERN NEW ENGLAND BEFORE IT ARRIVES HERE.
GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT AND SATURDAY.
.AVIATION...AREAS OF HAZE AND FOG WITH VISIBILITY AROUND 3 MILES
SHOULD IMPROVE ONCE THE WIND SHIFTS NORTHWEST LATER TONIGHT.
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING
COULD REDUCE VISIBILITY TO AS LOW AS 1 MILE IN HEAVY RAIN. CEILINGS
EXPECTED TO BE VFR...EXCEPT IN HEAVY SHOWERS AND THUNDERSTORMS.
GENERALLY VFR CONDITIONS EXPECTED AFTER MIDNIGHT ACROSS SOUTHERN NEW
ENGLAND...CONTINUING INTO SATURDAY.
MARINE...SEAS RUNNING 2-4 FT ACROSS THE OUTER SOUTH COASTAL
WATERS. EXPECT SEAS TO BUILD ANOTHER FOOT OR SO WITH STRENGTHENING
SOUTHWEST WIND THIS EVENING. WILL ISSUE A SMALL CRAFT ADVISORY FOR
SEAS.
.LONG TERM (SAT NIGHT THROUGH NEXT FRI)...
LARGE SFC HI OVR OH VLY SAT NGT SLWLY BLDS TO MIDATLC COAST MON...
ALLOWING FOR MNLY CLR SKIES AND COOLER TMPS AS CURRENTLY
ADVERTISED. WONT BE SURPRISED TO SEE MNLY OF INTERIOR VLYS DIP INTO
L40S SUN MRNG SINCE THIS IS A VERY DRY AMS MOVG IN...AND ALTHO TMPS
SHUDNT BE AS COOL SUN NGT MINS IN 40S STILL REASONABLE. GRDL
MODERATION IN TMPS ERLY NXT WEEK AS LL SW FLO DVLPS ONCE AGAIN.
CHC POPS TUE NGT INTO WED AS NXT SFC LO TRACKING UP ST LAWR VLY. 12Z
GFS KEEPS MOST OF DYNAMICS AND LL MOISTR REMAIN N OF FA...BUT ENUF
LL CONV ALG BNDRY ITSELF WARRANTS CONTD MNTN. BNDRY SHUD BE MOVG
THRU FA WED MRNG AND OFFSHR DURG AFTN...FOLLOWED BY ANOTHER LARGE
SFC HI FOR LATE WEEK.
.BOX...
CT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM CTZ002>004.
MA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MAZ002>021-026.
RI...SEVERE THUNDERSTORM WATCH UNTIL 8 PM RIZ001>008.
NH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM NHZ011-012-015.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255.
SMALL CRAFT ADVISORY MAY BE REQUIRED SAT NIGHT
ANZ231>233-250
SHORT TERM...BELK
LONG TERM...JWDHazardous weather outlook, Aug 22, 6:25 AM EDT, 10 hours 51 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 625 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A VERY UNSTABLE AIRMASS WILL BE IN PLACE BY EARLY AFTERNOON AS TEMPERATURES CLIMB TO BETWEEN 90 AND 95 OVER INTERIOR AREAS OF SOUTHERN NEW ENGLAND. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT THIS AFTERNOON. THE STORMS MAY ORGANIZE INTO A LINE WITH A FEW STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. AS OF EARLY THIS MORNING THE MOST LIKELY TIMING WOULD BE IN NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE BETWEEN NOON AND 2 PM...REACHING THE BOSTON AND PROVIDENCE METRO AREAS FROM 3 PM TO 5 PM. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . FIELD
In the hours before
Local storm report, Aug 22, 4:27 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
427 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM NEW SALEM MA 1.00 INCH HAIL
08/22/03 FRANKLIN REPORTED BY AMATEUR RADIO
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:08 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 52 min |
| Aug 22, 4:59 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 46 min |
| Aug 22, 5:50 PM EDT | Special Marine Warning | BOX | 115 min | |
| Aug 22, 5:50 PM EDT | Special Marine Warning | BOX | 115 min | |
| Aug 22, 5:51 PM EDT | Special Marine Warning | BOX | 22 hr | |
| Aug 22, 5:51 PM EDT | Special Marine Warning | BOX | 22 hr | |
| Aug 22, 5:55 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 65 min |
| Aug 22, 6:30 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Suffolk | 2 hr |
| Aug 22, 6:56 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 49 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.